Iowa, 2006Hail and Damaging Winds in Iowa, July 3, 2006
July 3, 2006 · NWS DVN · 4 events in 3 counties and zones
An upper level disturbance combined with outflow boundaries from early morning convection to initiate thunderstorms in a near tropical atmosphere. Two storms pulsed severe and produced a couple of severe wind reports and marginally severe hail.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $14,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance combined with outflow boundaries from early morning convection to initiate thunderstorms in a near tropical atmosphere. Two storms pulsed severe and produced a couple of severe wind reports and marginally severe hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 3, 2:30 PM CST, 31 minutes earlier.
Area forecast discussion, Jul 3, 2:30 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 PM CDT MON JUL 3 2006
.DISCUSSION...
THUNDERSTORM COVERAGE AND STRENGTH/SEVERE POTENTIAL MAIN CONCERN THIS
EVE...THEN FOCUS SHIFTS MAINLY TO TEMPS REST OF THE WEEK AS
UNSEASONABLY STRONG CANADIAN HIGH SET TO DOMINATE AND BRING REFRESHING
AIRMASS TO REGION.
LATEST SFC ANALYSIS PLACES COLD FRONT FROM WESTERN WI TO WEAK LOW INVOF
KCID. PRESSURE FALLS SUPPORTIVE OF LOW TRANSLATING EASTWARD INTO
THE EARLY EVE. AIRMASS VERY UNSTABLE (MLCAPES 2500-3500 J/KG... LI/S -4
TO -7) WITH 0-6KM BULK SHEAR OF 30 TO 40 KTS INCREASING FROM NORTH
TO SOUTH. 18Z DVN SOUNDING SHOWS WEAK CAP IN PLACE AND WILL EASILY BE
OVERCOME BY STRENGTHENING LARGE SCALE ASCENT FROM RRQ OF H3 JET STREAK
AND MID LEVEL SHORTWAVE MOVING INTO NORTHWEST IA ATTIM... AND IN FACT
KDMX WSR-88D SHOWS CONVECTION NOW BREAKING OUT RAPIDLY IN NORTH AND WEST
CENTRAL IA AND LIKELY TO MOVE IN A BIT LATER ON... WITH ADDITIONAL
DEVELOPMENT POSSIBLE OUT AHEAD AT ANY TIME... WITH ONE FAVORED AREA IN
PORTIONS OF EAST CENTRAL IA AND NORTHWEST IL AHEAD OF WEAK SFC LOW.
HIGH FREEZING LEVEL SUPPORTS MAIN THREAT BEING DAMAGING STRAIGHT LINE
WINDS OR MICROBURSTS WITH COLLAPSING CORES WITH BLEP USING TEMP/DEWPT SUGGESTS
WINDS 60 TO 70 MPH... FEW LOCATIONS NEAR 90 DEGS COULD SEE HIGHER WINDS
OF AROUND 80 MPH. PCPN CHCS GRADUALLY DIMINISH FROM NORTH TO SOUTH
LATER THIS EVE AND OVERNIGHT WITH FRONTAL PASSAGE. KEPT PCPN CHCS IN
THE SOUTH TOMORROW WITH FRONT EXITING FAR SOUTH EARLY AFTN. FIREWORKS
LOOK TO BE A GO ALL AREAS FOR THE 4TH AND PERFECT TIMING WITH INFLUX
OF DRIER AIR AND LIGHT NORTH WINDS MAKING FOR FANTASTIC VIEWING CONDITIONS.
BASED ON TEMPS THIS AFTERNOON IN MN AND WI...WENT TOWARD WARM END OF GUIDANCE
FOR MAXES ON TUE... FEW DEGS COOLER FOR WED. AS FOR LOWS WENT WITH
BLEND FOR TONIGHT FAVORING WARMER SIDE SOUTHERN 1/3 TO 1/2... AND THEN
SIDED GENERALLY AT OR BELOW LOW END OF GUIDANCE TUE NIGHT AND WED NIGHT WITH
INCOMING CANADIAN ANTICYCLONE.
LONG TERM...THURSDAY THROUGH MONDAY...
LARGE CANADIAN SFC HIGH WILL PROVIDE GORGEOUS SUMMER WX WITH DRY CONDITIONS
AND LOW HUMIDITY INTO THE WEEKEND. THE DRY AIR AND LIGHT FLOW WILL AID
LARGE DIURNAL SWINGS. WITH THE HIGH PRESSURE OVERHEAD EXPECT WIDESPREAD
50S FOR LOWS BOTH THURS AND FRI MORNINGS... AND MIN TEMP FCST TECHNIQUE
USING PROGGED H85 TEMPS SUGGESTS POTENTIAL FOR FEW U40S TO AROUND 50 DEGS IN
FAVORED SHELTERED LOCALES. TEMPS TO MODERATE OVER THE WEEKEND INTO
EARLY NEXT WEEK AS UPPER HEIGHTS INCREASE AND H85 TEMPS WARM ON BACKSIDE
OF RETREATING RIDGE. INTRODUCED CHC POPS LATE SUN-MON WITH SFC TROUGH IN
PLAINS AND ENERGY TRAVERSING NORTHERN TIER OF STATES WITHIN MAIN WESTERLIES.
NORTHWEST FLOW WILL PROVIDE POTENTIAL FOR REMNANTS OF CONVECTIVE COMPLEXES TO
SPILL DOWN INTO CWA.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
05
Hazardous weather outlook, Jul 3, 1:55 PM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
255 PM CDT MON JUL 3 2006
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-041000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
255 PM CDT MON JUL 3 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...LATE AFTERNOON AND EVENING
A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES OVER THE ENTIRE AREA
FOR LATE THIS AFTERNOON AND THIS EVENING. LATEST INDICATIONS SUGGEST
THE MAIN SEVERE WEATHER THREAT WILL FROM DAMAGING WIND GUSTS OF 60 TO
70 MPH. A SECONDARY THREAT MAY BE FROM HAIL UP TO THE SIZE OF
QUARTERS...OR AN INCH IN DIAMETER.
A COLD FRONT MOVING SOUTHEAST INTO A UNSTABLE AIRMASS OVER THE
REGION WILL BE THE FOCUS FOR SCATTERED THUNDERSTORM DEVELOPMENT LATE
THIS AFTERNOON AND THIS EVENING. SOME OF THESE STORMS MAY BE
SEVERE...PRODUCING DAMAGING WIND AND LARGE HAIL. AT THIS TIME IT
APPEARS THAT THE ENTIRE AREA IS AT RISK FOR SOME STRONG TO SEVERE
THUNDERSTORM ACTIVITY THROUGH 9 PM THIS EVENING. AREAS ALONG AND
SOUTH OF THE INTERSTATE 80 CORRIDOR IN EASTERN IOWA...AND IN FAR
NORTHEAST MISSOURI INTO PORTIONS OF WEST CENTRAL ILLINOIS THAT HAVE
WARMED CLOSE TO 90 DEGREES WITH DEWPOINTS IN THE LOWER 70S WILL BE
MORE AT RISK OF EXPERIENCING SEVERE THUNDERSTORMS. THESE AREAS MAY
ALSO HAVE A HIGHER DAMAGING WIND GUST POTENTIAL OF UP TO 80 MPH.
STAY TUNED FOR POSSIBLE WATCHES AND WARNINGS THAT MAY BE ISSUED
THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...THE FOURTH OF JULY THROUGH SUNDAY A FEW
THUNDERSTORMS WILL STILL BE POSSIBLE TUESDAY MORNING...SOUTH OF
HIGHWAY 34. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BY THIS EVENING.
12
Event by event
2 thunderstorm wind, 1 hail, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Washington
- When
- July 3, 3:01 PM CST to 3:04 PM CST
- Where
- Washington County, 3 mi WNW of Haskins
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $6,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.350, -91.600
corn flattened with pea size hail on the Bryan Lasek farm
Thunderstorm Wind, Washington
- When
- July 3, 3:03 PM CST to 3:06 PM CST
- Where
- Washington County, 2 mi NW of Haskins
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $6,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.350, -91.583
corn flattened with pea hail on the Rick Gerot farm
Hail, Louisa
- When
- July 3, 3:15 PM CST
- Where
- Louisa County, 3 mi N of Gladwin
- Measured
- 0.75 in hail
- Crop damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.417, -91.450
Heavy Rain, Muscatine
- When
- July 3, 3:16 PM CST to 3:39 PM CST
- Where
- Muscatine County, 3 mi N of Muscatine
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.484, -91.113 (the zone’s center; the record gives no point)
measured 46 knot (53 mph) gust at 1532 CST along with pea size hail
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Maryland, July 3, 20061 death · 1 injured · 1 event
- Damaging Winds and Lightning Strike in Indiana, July 3, 2006$141,000 · 60 kt wind · 4 events
- Hail and Damaging Winds in Virginia, July 3, 2006$74,000 · 70 kt wind · 8 events
- Hail and Damaging Winds in Connecticut, July 3, 2006$60,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Iowa, July 3, 2006$36,000 · 1 in hail · 7 events
- Flash Flood in Colorado, July 3, 2006$40,000 · 1 event
- Hail and Damaging Wind in Massachusetts, July 3, 2006$25,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Ohio, July 3, 2006$17,000 · 1 in hail · 10 events
- Damaging Winds in New York, July 3, 2006$20,000 · 50 kt wind · 2 events
- Damaging Wind in Tennessee, July 3, 2006$20,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in West Virginia, July 3, 20061 injured · 50 kt wind · 7 events
- Lightning Strike in Colorado, July 3, 20061 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527443, 5527444, 5527445, 5527446.